Louisiana, 2007

Damaging Winds in Louisiana, August 14, 2007

August 14, 2007 · NWS LIX · 3 events in 3 counties and zones

Isolated strong to severe thunderstorms developed in an unstable airmass.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$9,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LIX wrote it up.

Isolated strong to severe thunderstorms developed in an unstable airmass.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before the first event at Aug 14, 3:10 PM CST, 1 hour 5 minutes earlier.

Area forecast discussion, Aug 14, 3:10 PM CST, 1 hour 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS LA
410 PM CDT TUE AUG 14 2007

.SHORT TERM...
REFER TO LATEST TPC/NATIONAL HURRICANE CENTER OUTLOOKS AND
ADVISORIES CONCERNING A DISTURBANCE IN THE SOUTH CENTRAL GULF OF
MEXICO AND ON TROPICAL STORM DEAN IN THE EASTERN ATLANTIC. THE
DISTURBANCE IN THE GULF HAS SHOWN BETTER ORGANIZATION TODAY...AND
RECON DATA WILL BE AVAILABLE SOON TO DETERMINE WHETHER OR NOT
THERE IS A CLOSED CIRCULATION AND TROPICAL DEPRESSION.

REGARDLESS...THIS SYSTEM IS EXPECTED TO MOVE GENERALLY WEST-
NORTHWEST TOWARDS THE SOUTH TIP OF TX/NORTHEAST MEXICO WEDNESDAY
INTO THURSDAY. FOR CENTRAL GULF COAST WEATHER...EVEN THROUGH THE
MID/UPPER RIDGE WILL REMAIN JUST TO OUR NORTH...DEEPER LOW LEVEL
SOUTHEAST TO SOUTH WINDS WILL BRING INCREASED TROPICAL MOISTURE
INTO THE AREA OVER THE NEXT COUPLE DAYS. THIS WILL GIVE SOME
RELIEF FROM THE RECORD HEAT OF THE LAST FEW DAYS...HOWEVER...
DEWPOINT TEMPERATURES WILL REMAIN QUITE HIGH WHICH WILL CAUSE HEAT
INDICES TO RISE TO 105 OR A BIT HIGHER OVER MUCH OF THE AREA ON
WEDNESDAY. HOWEVER...THE 20 TO 30 PERCENT ANTICIPATED RAIN
COVERAGE AND ASSOCIATED CLOUD COVER SHOULD LIMIT THE DURATION OF
EXCESSIVE HEAT. FOR THIS REASON... WILL HOLD OFF ON EXTENDING THE
HEAT ADVISORY INTO WEDNESDAY.

THURSDAY LOOKS SIMILAR TO WEDNESDAY. MOSTLY ISOLATED...DIURNAL
SHOWERS AND THUNDERSTORMS ARE EXPECTED AS DEEPER SOUTHERLY FLOW
CONTINUES IN THE LOW LEVELS. THERE SHOULD BE A BIT HIGHER RAIN
COVERAGE SOUTH AND WEST OF LAKE PONTCHARTRAIN. TEMPERATURES WILL
REMAIN A BIT ABOVE NORMAL.

.LONG TERM...
IT IS TOO EARLY TO SAY WHERE TROPICAL STORM DEAN WILL END UP...BUT
THERE IS A SOME CHANCE IT COULD END UP SOMEWHERE IN THE GULF OF
MEXICO. THE GOOD THING IS THE STORM IS NOT EXPECTED TO REACH NEAR
HISPANOLIA UNTIL SUNDAY...SO THERE IS A LOT OF TIME TO MONITOR
DEANS PROGRESS. FOR US...ABOVE NORMAL TEMPERATURES...ALTHOUGH NOT
RECORD BREAKING...AND BELOW NORMAL RAINFALL IS EXPECTED DURING THE
FRIDAY THROUGH TUESDAY TIME FRAME.

&&

.AVIATION...
ISOLATED SHOWERS AND THUNDERSTORMS COULD BRIEFLY IMPACT ONE OR TWO
AIRPORTS THROUGH ABOUT 23Z...OTHERWISE HAZE WILL LIMIT VSBYS TO 4
TO 5 MILES IN SOME LOCATIONS WITH LOWER SLANT VSBYS LIKELY. THERE
IS A BETTER CHANCE FOR ISOLATED TO LOCALLY SCATTERED...MAINLY
AFTERNOON SHRA/TSRA ON WEDNESDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  75  98  74  96 /  10  20  10  20
BTR  78  97  77  96 /  10  20  20  20
MSY  80  95  80  95 /  10  30  20  30
GPT  79  94  79  93 /  10  20  10  20

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR LAZ038>040-046>050-
     056>070.

GM...NONE.
MS...HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR MSZ077-080>082.

GM...NONE.
&&

22
Hazardous weather outlook, Aug 14, 11:00 AM CST, 5 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1200 PM CDT TUE AUG 14 2007

GMZ530-550-555-570-575-LAZ034>040-046>050-056>070-MSZ068>071-077-
080>082-150000-
PASCAGOULA TO SW PASS MISSISSIPPI RIVER OUT 20 NM-
PASCAGOULA TO SW PASS MISSISSIPPI RIVER 20-60 NM OUT-
SW PASS MISSISSIPPI RIVER TO ATCHAFALAYA RIVER OUT 20 NM-
SW PASS MISSISSIPPI RIVER TO ATCHAFALAYA RIVER 20-60 NM OUT-AMITE-
ASCENSION-ASSUMPTION-EAST BATON ROUGE-EAST FELICIANA-HANCOCK-
HARRISON-IBERVILLE-JACKSON-LAKES PONTCHARTRAIN AND MAUREPAS-
LIVINGSTON-LOWER JEFFERSON-LOWER LAFOURCHE-LOWER PLAQUEMINES-
LOWER ST BERNARD-LOWER TERREBONNE-ORLEANS-PEARL RIVER-PIKE-
POINTE COUPEE-ST CHARLES-ST HELENA-ST JAMES-ST JOHN THE BAPTIST-
ST TAMMANY-TANGIPAHOA-UPPER JEFFERSON-UPPER LAFOURCHE-
UPPER PLAQUEMINES-UPPER ST BERNARD-UPPER TERREBONNE-WALTHALL-
WASHINGTON-WEST BATON ROUGE-WEST FELICIANA-WILKINSON-
1200 PM CDT TUE AUG 14 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF GULF OF
MEXICO...SOUTHEAST LOUISIANA AND SOUTHERN MISSISSIPPI.

.DAY ONE...TODAY AND TONIGHT
A HEAT ADVISORY REMAINS IN EFFECT FOR AREAS OF SOUTHEAST
LOUISIANA AND SOUTH MISSISSIPPI GENERALLY ALONG AND SOUTH OF
INTERSTATES 10 AND 12. THE HEAT ADVISORY INCLUDES THE METROPOLITAN
BATON ROUGE...NEW ORLEANS AND GULFPORT BILOXI AREAS.

ISOLATED THUNDERSTORMS ARE EXPECTED TODAY. A STRONG OR SEVERE
THUNDERSTORM WILL BE POSSIBLE. THE MAIN HAZARD WILL BE STRONG
DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
SCATTERED THUNDERSTORMS ARE EXPECTED OVER MUCH OF THE AREA WEDNESDAY
WHICH SHOULD HELP TO EASE THE DANGEROUS HEAT WAVE. A FEW OF THE
THUNDERSTORMS MAY PRODUCE FREQUENT LIGHTNING STRIKES...STRONG
GUSTY WINDS...AND LOCALLY HEAVY RAINFALL. THIS WILL GREATLY DEPEND
ON THE DEVELOPMENT OF A DISTURBANCE IN THE GULF. BUT WITH THE STRONG
HIGH STILL IN PLACE...HOT AND HUMID CONDITIONS ARE EXPECTED TO
CONTINUE THROUGH THIS WEEKEND. ONLY ISOLATED SHOWERS AND
THUNDERSTORMS ARE EXPECTED THURSDAY THROUGH MONDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.

22

In the hours before

Special weather statement, Aug 14, 4:03 PM CST, 12 minutes before
LAZ038-050-142230-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
503 PM CDT TUE AUG 14 2007

...STRONG THUNDERSTORM AFFECTING LIVINGSTON PARISH...

A STRONG THUNDERSTORM OVER NORTHEAST LIVINGSTON PARISH WILL MOVE
WEST ACROSS THE NORTHERN HALF OF THE PARISH THROUGH 545 PM. THIS
THUNDERSTORM WILL PRODUCE FREQUENT LIGHTNING...A BRIEF PERIOD OF
HEAVY RAIN...AND POSSIBLY WIND GUSTS TO 40 MPH AS IT AFFECT AREAS
ALONG AND TO THE NORTH OF INTERSTATE 12.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Livingston

When
August 14, 4:15 PM CST
Where
Livingston County, Livingston
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Newspaper
Coordinates
30.500, -90.750

Thunderstorm winds tore off a 10 foot walkway canopy and caused other minor damage at a high school.

Thunderstorm Wind, Tangipahoa

When
August 14, 4:45 PM CST
Where
Tangipahoa County, Wilmer
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
Newspaper
Coordinates
30.820, -90.370

Thunderstorm winds tore the roof off of a barn and knocked down several trees. One of the trees fell across Louisiana Highway 10.

Thunderstorm Wind, Iberville

When
August 14, 6:08 PM CST to 6:35 PM CST
Where
Iberville County, Maringouin to Rosedale
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
30.480, -91.520

Numerous trees were blown down between the Maringouin and Rosedale areas.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2007Every state in 2007This day in weather historyWarnings in Louisiana, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 57267, 57271, 56867.